Minnesota, 2020Winter Storm in Minnesota, February 8 to 9, 2020
February 8 to 9, 2020 · NWS MPX · 25 events in 25 counties and zones
An area of low pressure developed across the northern Rockies on Saturday, February 8th. This area of low pressure moved and weakened across South Dakota, and over northern Iowa by Sunday morning.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed across the northern Rockies on Saturday, February 8th. This area of low pressure moved and weakened across South Dakota, and over northern Iowa by Sunday morning. However, a 120 knot jet across the Plains, combined with strong forcing at mid-levels of the atmosphere, generated a band of moderate to heavy snowfall across southern Minnesota starting early Sunday morning. This band of snow quickly moved across the southern part of the state by noon, and exited west central Wisconsin by the early afternoon. Snowfall rates as high as 1-2 inches per hour occurred with the most intense bands of snow. Lightning was also detected near Owatonna during the height of the storm. There was even an elevated instability layer along the nose of the intensifying low level jet that set up Sunday morning.
By noon Sunday, there was a band of 6 inches or greater of snowfall that fell from near Watertown in east central South Dakota, eastward to Granite Falls, Olivia, Hutchinson, the southern part of the Twin Cities Metro area, and to Eau Claire in Wisconsin. Inside of this 6 inch band, there was a heavier swath of 8 to 12 inches that fell from Canby to Redwood Falls, Olivia, Gaylord, and New Prague in Minnesota. There were even a couple of heavier reports of 14 inches at Lucan and 16 inches in Lake Crystal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 8, 6:32 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Feb 8, 6:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CST Sat Feb 8 2020
.UPDATE...
Issued at 618 PM CST Sat Feb 8 2020
Updated to include 00z aviation discussion below.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CST Sat Feb 8 2020
Model trends on incoming hybrid clipper system and overall timing
and impacts are the main concerns.
Clouds expected to spread in from the west rapidly from the west
during the evening. Temperatures should drop off to the east, but
become steady and rise after midnight. We should see
moderate/heavy snow work into the southwest before midnight and
then spread east toward east central MN by 12z Sunday. Main snow
should work over west central WI after 12z Sunday. Model trends
indicate a high probability of 1-2 inch an hour snowfall rates
associated with the heavier snow as it works east overnight. Will
likely see a good 3-5 inches snow work east toward the southwest
metro by 12z. Model trends at 12z was to increase QPF again, with
most models topping out at .9 to 1 inch QPF in the heavier snow
band. The northward shift continued and we did add another tier of
counties to the warning, with advisory into central MN into part
of northwest WI. Still the 50 percentile QPF was a bit lower and
trended closer to the slight northward shift. Totals in the heavy
snow band likely 6-9 inches. Quick look at 18z NAM and it shifted
the higher QPF/Snow totals a bit farther south(similar to previous
overall model trends), but still looks good for at least 6 inch
accumulation over the far southern metro area to Eau Claire WI.
Northwest winds increasing behind the departing system Late Sunday
morning into afternoon to the southwest so there may a blowing
snow issue after the snow exits. Left expiration time at 21z to
the west and generally around 00z over west central WI.
Clearing into Sunday night with diminishing winds. Depending on
clearing trend, lows may dip a bit lower.
.LONG TERM...(Monday through Saturday)
Issued at 345 PM CST Sat Feb 8 2020
Next threat of precipitation arrives in the Wed/Thu time frame
with cooler temperatures following this frontal system. Trends
indicate fast flow to continue with another weekend system
working across the region with a bit warmer air.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 618 PM CST Sat Feb 8 2020
VFR to start at all terminals but will be on the lookout for mod-
heavy snow to develop over southwestern MN later this evening,
then spread east overnight through Sunday. Snowfall over the area
will likely force all sites into IFR conditions, though the
better chance for IFR-or-worse ceilings will occur over southern
MN into western WI. Some snowfall rates may approach the 1"/hr
area at times during the early morning hours through daybreak.
Snowfall will then steadily taper off early-to-mid afternoon. No
significant changes to where the heaviest snow will occur from the
18z TAFs, thus maintaining the previously mentioned northern
shift.
KMSP...Snow early-on -SHSN may well develop over the MSP area
around midnight into the early morning hours but the heavier snow
is expected by 3am-4am or so. The heaviest snow will then remain
across the area through the Sunday morning push before snow
diminishes late morning through noon. Visibility likely to be
reduced to 1/2SM, and potentially as low as 1/4SM. In addition,
some rates may reach 1"/hr through the morning push. Low ceilings
will then remain below 1700ft through late afternoon.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 5-10 kts.
Tue...VFR. Wind W 5-10 kts.
Wed...VFR. Slgt Chc -SN. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM to 6 PM CST Sunday for WIZ024>028.
Winter Weather Advisory from 3 AM to 6 PM CST Sunday for
WIZ014>016-023.
MN...Winter Storm Warning from 11 PM this evening to 3 PM CST Sunday
for MNZ066>069-075>077-083>085-092-093.
Winter Weather Advisory from midnight tonight to 3 PM CST Sunday
for MNZ049>053-059>063.
Winter Weather Advisory from 9 PM this evening to 3 PM CST
Sunday for MNZ047-048-055-057-058-091.
Winter Storm Warning from 9 PM this evening to 3 PM CST Sunday
for MNZ054-056-064-065-073-074-082.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for MNZ070-078.
&&
UPDATE...JPC
SHORT TERM...DWE
LONG TERM...
AVIATION...JPCHazardous weather outlook, Feb 8, 2:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CST Sat Feb 8 2020
MNZ054>070-073>078-082>085-091>093-WIZ023>028-092030-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Accumulating snowfall begins late tonight across southwest
Minnesota, and spreads east overnight into Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
4 to 8 inches of snow are expected from early Sunday morning
through Sunday afternoon, with the greatest likelihood of heavier
amounts of 6 to 8 inches from south-central Minnesota into west-
central Wisconsin. Amounts of 6-8" are also possible farther
north into central and east-central Minnesota, but will depend on
how far north the heaviest band of snow develops.
Accumulating snowfall is also possible Wednesday afternoon into
Thursday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041>045-047>053-WIZ014>016-092030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Polk-Barron-Rusk-
220 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota and
northwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
Accumulating snowfall begins late tonight across southwest
Minnesota, and spreads east into west central Wisconsin into
Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
One to four inches of snow are expected from early Sunday morning
through Sunday afternoon.
Accumulating snowfall is also possible Wednesday afternoon into
Thursday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Winter Storm, Yellow Medicine
- When
- February 8, 10:00 PM CST to February 9, 8:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Yellow Medicine County, reported 8 to 10 inches of snow before it tapered off Sunday morning.
Winter Storm, Lac Qui Parle
- When
- February 8, 10:00 PM CST to February 9, 8:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Lac Qui Parle County, reported locally 6 inches along the border of Yellow Medicine.
Winter Storm, Redwood
- When
- February 8, 10:00 PM CST to February 9, 10:00 AM CST
- Where
- Redwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Redwood County, reported 9 to 12 inches of snow before it tapered off Sunday morning. An isolated report of 14 inches was measured near Lucan.
Winter Storm, Martin
- When
- February 8, 10:00 PM CST to February 9, 8:00 AM CST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Martin County, reported 6 to 8 inches of snow before it tapered off Sunday morning.
Winter Storm, Chippewa
- When
- February 8, 10:00 PM CST to February 9, 8:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Chippewa County, reported locally 6 inches along the border of Yellow Medicine and Lac Qui Parle.
Winter Storm, Faribault
- When
- February 8, 10:30 PM CST to February 9, 6:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Faribault County, reported 6 to 8 inches of snow before it tapered off Sunday morning.
Winter Storm, Renville
- When
- February 8, 11:00 PM CST to February 9, 10:00 AM CST
- Where
- Renville forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Renville County, reported 6 to 10 inches of snow before it tapered off Sunday morning.
Winter Storm, Brown
- When
- February 8, 11:00 PM CST to February 9, 11:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Brown County, reported 9 to 11 inches of snow before it tapered off late Sunday morning.
Winter Storm, Watonwan
- When
- February 8, 11:00 PM CST to February 9, 8:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Watonwan County, reported 8 to 12 inches of snow before it tapered off Sunday morning.
Winter Storm, Blue Earth
- When
- February 8, 11:00 PM CST to February 9, 11:00 AM CST
- Where
- Blue Earth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Blue Earth County, reported 8 to 12 inches of snow before it tapered off late Sunday morning. There was an isolated snowfall report of 16 inches at Lake Crystal.
Winter Storm, Waseca
- When
- February 8, 11:00 PM CST to February 9, 10:00 AM CST
- Where
- Waseca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Waseca County, reported 7 to 9 inches of snow before it tapered off late Sunday morning.
Winter Storm, Nicollet
- When
- February 8, 11:30 PM CST to February 9, 11:00 AM CST
- Where
- Nicollet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Nicollet County, reported 8 to 11 inches of snow before it tapered off late Sunday morning.
Winter Storm, Sibley
- When
- February 8, 11:30 PM CST to February 9, 11:00 AM CST
- Where
- Sibley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Sibley County, reported 8 to 10 inches of snow before it tapered off late Sunday morning.
Winter Storm, Freeborn
- When
- February 8, 11:30 PM CST to February 9, 9:30 AM CST
- Where
- Freeborn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Freeborn County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.
Winter Storm, Le Sueur
- When
- February 8, 11:30 PM CST to February 9, 10:30 AM CST
- Where
- Le Sueur forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Le Sueur County, reported 9 to 11 inches of snow before it tapered off late Sunday morning.
Winter Storm, McLeod
- When
- February 9, 12:00 AM CST to 11:00 AM CST
- Where
- McLeod forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Several observers that measure snowfall across southern McLeod County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.
Winter Storm, Steele
- When
- February 9, 12:00 AM CST to 10:00 AM CST
- Where
- Steele forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Steele County, reported 8 to 10 inches of snow before it tapered off late Sunday morning.
Winter Storm, Rice
- When
- February 9, 1:00 AM CST to 11:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Rice County, reported 7 to 10 inches of snow before it tapered off late Sunday morning.
Winter Storm, Scott
- When
- February 9, 1:30 AM CST to 11:30 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Scott County, reported 6 to 10 inches of snow before it tapered off late Sunday morning.
Winter Storm, Carver
- When
- February 9, 1:30 AM CST to 11:30 AM CST
- Where
- Carver forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Carver County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.
Winter Storm, Goodhue
- When
- February 9, 2:00 AM CST to 12:00 PM CST
- Where
- Goodhue forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Goodhue County, reported 6 to 10 inches of snow before it tapered off late Sunday morning.
Winter Storm, Hennepin
- When
- February 9, 2:00 AM CST to 12:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Hennepin County, reported 5 to 7 inches of snow before it tapered off late Sunday morning.
Winter Storm, Dakota
- When
- February 9, 2:00 AM CST to 12:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Dakota County, reported 6 to 9 inches of snow before it tapered off late Sunday morning.
Winter Storm, Ramsey
- When
- February 9, 2:30 AM CST to 12:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Ramsey County, reported around 6 inches of snow before it tapered off late Sunday morning.
Winter Storm, Washington
- When
- February 9, 2:30 AM CST to 12:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Several observers that measure snowfall across southern Washington County, reported 6 to 8 inches of snow before it tapered off late Sunday morning.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 8 to 9, 20201 death · 7 events
- High Wind and Strong Wind in California, February 8 to 10, 2020$44,000 · 81 kt wind · 16 events
- Winter Storm and Winter Weather in Georgia, February 8, 202030 events
- Heavy Snow in Tennessee, February 8, 202016 events
- Winter Weather in Ohio, February 8, 202014 events
- Heavy Snow in South Dakota, February 8 to 9, 202012 events
- High Wind in California, February 8 to 9, 2020126 kt wind · 10 events
- Winter Storm and Winter Weather in Minnesota, February 8 to 9, 20207 events
- Heavy Snow in Minnesota, February 8 to 9, 20207 events
- High Wind in Nevada, February 8 to 9, 202079 kt wind · 5 events
- Winter Weather in South Carolina, February 8, 20205 events
- Winter Weather in North Carolina, February 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868648, 868663, 868665, 868670, 868716, 868671, 868666, 868668, 868669, 868673, 868679, 868675, 868676, 868681, 868683, 868677, 868684, 868686, 868689, 868690, 868687, 868691, 868693, 868694, 868695.